Severely uncontrolled type 2 diabetes, usually over a relatively short period of time, can lead to a dangerous rise in blood glucose known as hyperosmolar hyperglycemic state, or HHS.
This condition—and the enormous dehydration that accompanies it—occurs most often in older persons with type 2 diabetes.
Patients are likely to develop HHS if they forget to take their medicines or develop an underlying illness. Patients with diabetes should alert their health care provider as soon as they become ill because of the risk of HHS.
Patients with HHS have extremely high blood glucose levels, often over 600 mg/dl. If you notice any of these signs or symptoms, seek prompt medical attention:
- Dry mouth
- Fast heart rate
- Feeling thirsty
- Urinating often
- Nausea, vomiting, or stomach ache
- Mental changes including confusion, slurred speech, or weakness on one side of the body (similar to the symptoms of a stroke)
Patients with HHS are usually admitted to the hospital’s intensive care unit (ICU) because they must be watched very closely as they recover.
- These patients are extremely dehydrated and must be treated with large amounts of intravenous (IV) fluids to help bring blood glucose down to healthy levels
- As the patient is rehydrated, the health care provider will give IV insulin to lower the patient’s blood glucose levels
- Frequent blood tests will monitor the patient’s blood glucose and electrolytes to make sure they return to normal
- Once the patient’s blood glucose levels improve and they are properly rehydrated, patients will be transitioned back to a regular diabetes treatment regimen to be taken at home.